[Skip to Content]
[Skip to Content Landing]
Article
April 1983

Bilateral Internuclear Ophthalmoplegia Reversed by Naloxone

Author Affiliations

From the Department of Neurology (Drs Rizzo and Corbett) and the Neuro-ophthalmology Unit (Dr Corbett), University of Iowa Hospitals and

Arch Neurol. 1983;40(4):242-243. doi:10.1001/archneur.1983.04050040072013
Abstract

• We encountered an apparent bilateral internuclear ophthalmoplegia (INO) in a stuporous patient who used narcotics and benzodiazepines and had taken phenytoin sodium for drug-withdrawal seizures. The INO was promptly reversed by administration of the narcotic antagonist naloxone, which binds opiate receptors. This suggests the INO resulted from a specific toxic effect of narcotics, but opiate receptors have not been anatomically demonstrated within the medial longitudinal fasciculus or associated structures. Stimulation of inhibitory GABA-ergic (α-aminobutyric acid) vestibulo-ocular fibers may have been related to INO in this case.

×